# SDR CA190521031

- Difficulty date: May 18, 2019
- Submitted: August 17, 2020
- Operation: General aviation
- Make and model: Boeing 787-8
- Aircraft time: 22,588 hours
- System (JASC): 2121 · Air Distribution Fan
- Part: Fan
- Part number: 7010911H05S06
- Condition: Failed
- Location: Air Dist
- Stage of operation: CL
- How discovered: O
- Nature of condition: B
- Precautionary procedure: O

## Discrepancy

(CAN) ON THE INITIAL CLIMB OUT THROUGH 12,000FT WHEN THE IFS CREW NOTICED A SMELL OF SMOKE IN THE CABIN. THEY INFORMED THE FLIGHT DECK CREW AND THE SMOKE WAS VISIBLE IN THE CABIN. THE CAPTAIN DECLARED A PAN PAN AND REQUESTED RETURN WITH ATC. THE CLIMB WAS STOPPED AT APPROXIMATELY 18,000FT AND THE RETURN TO ORIGIN WAS INITIATED. THE FLIGHT LANDED SLIGHTLY OVER MAX LANDING WEIGHT. MOC WAS MADE AWARE. THE PASSENGER MASKS WERE NOT DEPLOYED AND NEITHER THE PILOTS NOR IN FLIGHT CREW DONNED O2 MASKS. THE FLIGHT LANDED WITHOUT INCIDENT AND TAXIED TO THE GATE. THE DOORS WERE OPENED AND THE SMOKE BEGAN TO DISSIPATE. EMERGENCY SERVICES AND MAINTENANCE CREWS BOARDED THE AIRCRAFT TO INSPECT FOR SOURCE OF SMOKE.  RESOLUTION MAINTENANCE FOUND RECIRC FAN AT FAULT CAUSING BURNING SMELL. FAN TO BE DEACTIVATED AND MEL APPLIED. (TC# 20190521031)
